Kentucky, 2012Winter Weather in Kentucky, January 2 to 3, 2012
January 2 to 3, 2012 · NWS JKL · 3 events in 3 counties and zones
Light snow continued to fall across portions of eastern Kentucky during the night time hours of January 2nd and the early morning hours of January 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow continued to fall across portions of eastern Kentucky during the night time hours of January 2nd and the early morning hours of January 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 12:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 2, 12:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1251 PM EST MON JAN 2 2012
.SHORT TERM.../THE REST OF TODAY/...UPDATED
RADAR TRENDS AND MODEL FORECASTS OF STEEPING LAPSE RATES AS COLD AIR
ADVECTION OCCURS WITH UPPER LEVEL DISTURBANCE MOVING INTO THE REGION
IS LEADING TO AN EARLIER START TO SNOW SHOWERS INTENSIFYING IN SOME
AREAS ALONG WITH AN EARLIER THREAT OF ACCUMULATION...ESPECIALLY
HIGHEST ELEVATIONS AND WHERE SNOW SHOWERS PERSIST. WE RECENTLY GOT A
REPORT OF 0.9 INCHES IN SW BREATHITT COUNTY FROM AN OFF DUTY
EMPLOYEE. THE WINTER WEATHER ADVISORIES WERE STARTED EARLIER TO
ACCOUNT FOR THE TRENDS NOTED ABOVE...BUT LITTLE IF ANY OTHER CHANGES
WERE MADE. THE EVENT TOTAL SNOWFALL STILL APPEARS TO BE ON TARGET.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH TUESDAY/
07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE OFF TO THE NORTHEAST WITH A
TIGHT PRESSURE GRADIENT BACK THROUGH THE OHIO VALLEY AND TO THE
PLAINS. BRISK NORTHWEST WINDS...WITH OCCASIONAL GUSTS TO 20 MPH OR
SO...ARE BRINGING IN THE PREDICTED COLDEST AIR OF THE SEASON...THUS
FAR. AS SUCH...THE HIGHER ELEVATIONS ARE RUNNING A FEW DEGREES COLDER
WHEN COMPARED TO THE VALLEYS. THIS STRIATION SHOULD CONTINUE THROUGH
THE NEXT 36 TO 48 HOURS AS THE ARCTIC BLAST MOVES THROUGH. ON
SATELLITE...THE CLOUDS HAVE SPLIT OVER EAST KENTUCKY WITH THE
EARLIER...AND SLIGHTLY HIGHER...ONES MOVING OFF TO THE EAST AND OUT
OF THE AREA JUST AS THE NEXT BATCH OF LOWER ONES ARRIVE FROM THE
NORTH. THE MASS OF CLOUDS AND DEEPER MOISTURE WILL CONTINUE TO PRESS
SOUTH THROUGH THE REMAINDER OF THE NIGHT. A FEW FLURRIES MAY FALL
FROM THIS ADVANCING CLOUD DECK AS WELL...PORTENDING THE WINTERY
ONSLAUGHT TO COME LATER TODAY. CURRENT TEMPERATURES ACROSS THE AREA
ARE IN THE LOWER TO MIDDLE...IN THE FAR SOUTHEAST...30S AND ARE
HIGHER THAN THE TEMPS WE WILL SEE FOR HIGHS IN MOST PLACES TODAY.
THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT IN THE SHORT TERM...
PARTICULARLY WITH THE MAIN SHORTWAVE THAT WILL SWING THROUGH THE
REGION AND AMPLIFY THE TROUGH CURRENTLY IN PLACE. A 150+ MPH JET
STREAK AT 300 MB DIVING SOUTH ALONG THE BACKSIDE OF THE TROUGH IN
PLACE OVER THE REGION WILL HELP TO FUEL THE WAVE COMING THROUGH
LATER TODAY. GIVEN THE DYNAMICS INVOLVED AND THE IMPORTANCE OF
RESOLVING MINOR FEATURES THAT WILL AFFECT THE CWA OVER THE NEXT DAY
AND A HALF...HAVE LEANED MOST HEAVILY ON THE SPECIFICS FROM THE NAM12
WITH SOME MINOR SPATIAL AND TEMPORAL ADJUSTMENTS TO BETTER MATCH MORE
OF A MODEL BLEND...ESSENTIALLY SLOWING IT DOWN A BIT. IN ADDITION...
THE MODEL DETAILS WERE ENHANCED DURING OUR PRIME PERIOD OF WEATHER
IMPACTS GIVEN THE TROUBLE THAT EVEN THE HIGH RESOLUTION MODELS STILL
HAVE WITH SUCH DYNAMICALLY DRIVEN EVENTS.
SENSIBLE WEATHER WILL FEATURE A VERY WINTRY 36 HOURS. COLD AIR IN
PLACE AND GENERALLY FALLING TEMPERATURES TODAY WILL SET THE STAGE FOR
OUR QUICK REMINDER OF WHAT SEASON IT IS ACTUALLY. THE LOWER CLOUD
DECK...WITH ITS OCCASIONAL FLURRIES...WILL SPREAD OVER THE ENTIRE
CWA THIS MORNING. THIS WILL GIVE WAY TO SNOW SHOWERS DURING THE
AFTERNOON AS UPSLOPE FLOW...HIGH LAPSE RATES AND THE APPROACHING
UPPER WAVE COMBINE THEIR EFFECTS OVER EAST KENTUCKY. THE SNOW WILL
BE MOST ENHANCED OVER THE HIGHER TERRAIN...BUT SHOULD HAVE LITTLE
TROUBLE STICKING EVERYWHERE GIVEN OUR TEMPERATURES FALLING INTO THE
MID 20S OR LOWER BY EVENING. THE CORE LIFT AND DEEPEST MOISTURE WILL
CROSS EAST KENTUCKY LATE THIS AFTERNOON AND DURING THE EVENING WITH
WIDESPREAD SNOW SHOWERS AND SEVERAL SNOW SQUALLS EXPECTED. BRISK WEST
TO NORTHWEST WINDS WILL ACCOMPANY THE SNOW SHOWERS AND LEAD TO TIMES
OF BLOWING SNOW FURTHER REDUCING VISIBILITY. THE COLD AIR MASS WILL
MAXIMIZE WHAT MOISTURE IS AVAILABLE AND YIELD HIGH SNOW RATIOS.
THEREFORE SEVERAL INCHES OF LIGHT AN FLUFFY SNOW ARE EXPECTED OVER
THE HIGHEST TERRAIN OF EASTERN KENTUCKY...PARTICULARLY ALONG THE
VIRGINIA BORDER. ELSEWHERE MOST PLACES WILL SEE AT LEAST A SOLID
DUSTING WITH AN INCH ON AVERAGE EXPECTED EVEN IN THE VALLEYS EAST OF
JKL. ACCORDINGLY...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MOST OF THE AREA SOUTH AND EAST OF A LINE FROM SALYERSVILLE TO
MANCHESTER WITH A GREATER EMPHASIS ON THE VIRGINIA BORDER COUNTIES
WITH THE HIGHEST TERRAIN. AFTER BEGINNING AT 4 PM...THE ADVISORIES
WILL RUN THROUGH 7 AM TUESDAY FOR THE WESTERN PORTION AND THROUGH 10
AM FOR PIKE...LETCHER AND HARLAN COUNTIES. THE SNOW WILL TAPER FROM
WEST TO EAST LATER TONIGHT BEFORE FINALLY ENDING OVER FAR EASTERN
KENTUCKY BY EARLY AFTERNOON TUESDAY. NEARLY ALL ACCUMULATING SNOW
WILL BE CONCLUDED BY TUESDAY MORNING.
IN ADDITION TO THE SNOW...BRISK NORTHWEST WINDS WILL SEND WIND CHILLS
DOWN TO THE SINGLE DIGITS LATER TONIGHT AND INTO EARLY TUESDAY
MORNING AS THE ACTUAL AIR TEMPERATURE FALLS INTO THE MID TEENS MOST
PLACES BY SUNRISE TUESDAY. A FEW WIND GUSTS TO BETWEEN 30 AND 35 MPH
WILL BE POSSIBLE THIS AFTERNOON OVER THE HIGHER TERRAIN IN THE FAR
EAST AS WELL AS THE MORE OPEN AREAS ALONG AND WEST OF INTERSTATE 75.
OTHERWISE...SUNSHINE WILL RETURN GRADUALLY FROM SOUTHWEST TO
NORTHEAST ON TUESDAY...BUT THE COLD AIR IN PLACE AND THE NEW SNOW
COVER WILL KEEP TEMPS FROM CLIMBING TOO FAR OUT OF THE 20S.
AGAIN FOLLOWED A BLEND OF THE INHERITED TEMPERATURE GRIDS AS WELL AS
THE RAW MODEL GUIDANCE FROM THE NAM WITH SOME ADJUSTMENTS FOR THE
TERRAIN DETAILS AND ANTICIPATED SNOW COVER. AS FOR POPS...AGAIN WENT
WELL ABOVE EVEN THE HIGHER MET GUIDANCE GIVEN THE PARENT MODEL/S POOR
HANDLING OF THESE SITUATIONS.
.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/
THE EXTENDED PORTION OF THE FORECAST WILL TRANSITION BACK TO A MORE
PROGRESSIVE PATTERN...SIMILAR TO WHAT WE HAVE SEEN OVER THE PAST
SEVERAL WEEKS. THIS MEANS...MORE POTENTIAL FOR UNSETTLED
WEATHER...BUT MILD FOR EARLY JANUARY STANDARDS. THUS...THE PROSPECTS
FOR ANY ADDITIONAL SNOW ARE VERY SLIM AT THIS POINT...AT LEAST INTO
MID JANUARY. THIS PROGRESSIVE PATTERN IS SUPPORTED FULLY BY THE
POSITIVE NAO (WHICH PRESENTLY IS TURNING MORE POSITIVE).
AS FOR THE DETAILS...MODELS ARE IN PRETTY GOOD AGREEMENT INTO THE
END OF THE WEEK...BUT DIFFERENCES START TO APPEAR AS WE HEAD THROUGH
NEXT WEEKEND...AS THERE IS POTENTIAL FOR SEVERAL WAVES TO AFFECT OUR
AREA. THE BIG DIFFERENCES REMAIN CENTERED ON TIMING AND PLACEMENT OF
WAVES WHICH WOULD OBVIOUSLY COULD LEAD TO VERY DIFFERENT OUTCOMES.
FOR NOW...TAKING A COMPROMISE OF THE GFS AND ECMWF FOR THE UPCOMING
WEEKEND.
ANOTHER WEAK SHORTWAVE TROF WILL DROP SOUTHEAST ACROSS THE OHIO
RIVER VALLEY ON WEDNESDAY. AT THIS TIME...MOISTURE APPEARS VERY
LIMITED...BUT THERE APPEARS TO BE A SECOND VORT LOBE THAT
ROTATES ACROSS THE AREA LATE ON WEDNESDAY AND BRING A COLD FRONT
ACROSS THE AREA. GIVEN THE BETTER UPSLOPE FLOW POTENTIAL AND BASED
ON WHAT HAS HAPPENED WITH THE PAST FEW SHORTWAVE TROFS...WILL
INTRODUCE A CHANCE FOR SOME FLURRIES OR SPRINKLES LATE IN THE DAY.
UPPER LEVEL FLOW REALLY FLATTENS OUT AS WE HEAD INTO THURSDAY AND
FRIDAY WITH MILD AIR FLOODING INTO THE OHIO RIVER VALLEY. THIS WILL
SPELL MUCH MILDER WEATHER FOR ALL OF KENTUCKY WITH HIGHS ONCE AGAIN
CLIMBING WELL INTO THE 50S.
BY FRIDAY NIGHT A FAST MOVING SHORTWAVE TO THE NORTH WILL PUSH A
WEAK FRONTAL BOUNDARY INTO EASTERN KENTUCKY AND STALL IT OVER OUR
AREA THROUGH THE UPCOMING WEEKEND. THIS IS WHERE THE MODELS START TO
DISAGREE. GFS PUSHES THIS BOUNDARY THROUGH MUCH FASTER...WHILE THE
ECMWF HANGS IT UP OVER THE AREA. IF THE BOUNDARY REMAINS OVER OUR
AREA...PERIODIC RAIN CHANCES WOULD BE A GOOD BET. HOWEVER...IF THE
BOUNDARY PUSHES ON THROUGH...OUR WEATHER MAY TURN QUIETER HAVE A
QUICK CHANCE FOR SOME RAIN EARLY IN THE WEEKEND. OBVIOUSLY...VERY
DIFFICULT TO FIGURE OUT WHICH MODEL IS HANDLING THIS BOUNDARY
BETTER. HUNCH...SOMETHING A BIT CLOSER TO THE GFS MIGHT BE
REASONABLE GIVEN THE PROGRESSIVE PATTERN SUPPORTED BY THE POSITIVE
NAO. THUS...FOR NOW...WILL TAKE A BLENDED APPROACH WITH THE TWO
MODELS AND KEEP LOW CHANCE POPS AROUND THROUGH THE
WEEKEND...ESPECIALLY ACROSS SOUTHEAST KENTUCKY. THE MILD WEATHER
SHOULD CONTINUE WITH AIR EVEN ON THE NORTH SIDE OF THE FRONT STILL
MILD FOR THIS TIME OF YEAR WITH NO CONNECTION TO THE BOTTLED UP COLD
AIR ACROSS CANADA.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
AN UPPER LEVEL DISTURBANCE WILL BRING SNOW SHOWERS THROUGH AT LEAST
THE FIRST 18 HRS OF THE PERIOD. LOWER CIGS AND REDUCED VISIBILITIES
ARE ANTICIPATED. THE SNOW WILL BE MOST CONCENTRATED AND HEAVIEST OVER OUR
HIGHER TERRAIN...MAINLY SOUTHEAST OF JKL...AND AS SUCH...THE LOWEST
CIGS AND WORST VIS WILL BE IN THESE AREAS...PARTICULARLY 21Z THROUGH
5Z. AS FOR THE TAF SITES...JKL SHOULD EXPERIENCE THE LOWEST
PREVAILING CONDITIONS AFTER 22Z AND CONTINUING THROUGH AT LEAST 6Z WITH
IFR AND LIFR CATEGORIES LIKELY MET FOR SEVERAL HOURS. MEANWHILE LOZ
WILL RECEIVE GENERALLY IFR THOUGH BRIEF PERIODS OF LIFR COULD OCCUR
BRIEFLY IN SNOW SHOWERS. SME SHOULD RECEIVE MAINLY JUST FLURRIES AND
A STRAY SNOW SHOWER OR TWO AND SHOULD REMAIN GENERALLY MVFR WITH A
BRIEF BIT OF IFR POSSIBLE. GUSTY WINDS WILL REMAIN AN ISSUE THROUGH
ABOUT 2Z TO 4Z. WEST TO NORTHWEST WINDS WILL CONTINUE FAIRLY STRONG
INTO THE NIGHT...ACCOMPANYING THE SNOW SHOWERS/SQUALLS. LATE IN THE
PERIOD SNOW SHOWERS WILL TAPER OFF WITH GRADUALLY IMPROVING CONDITIONS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM EST TUESDAY FOR KYZ088-118-
120.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR KYZ086-087-
109-110-112-113-115>117-119.
&&
SHORT TERM...GREIF/JP
LONG TERM....KAS
AVIATION...GREIF/JP
Hazardous weather outlook, Jan 2, 11:36 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1136 AM EST MON JAN 2 2012
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>108-111-114-
031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE
1136 AM EST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. THE BEST CHANCES FOR ACCUMULATING SNOW
WILL BE FROM LATE THIS AFTERNOON INTO THE EVENING. TOTAL SNOW
ACCUMULATION OF AN INCH OR LESS OF SNOW IS EXPECTED.
WIND GUSTS TO BETWEEN 30 AND 35 MPH WILL BE POSSIBLE THIS AFTERNOON.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SNOW SHOWER OR TWO MAY LINGER OVER THE AREA EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
KYZ086-087-109-110-112-113-115>117-119-031200-
KNOX-BELL-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...HAZARD...
MANCHESTER...HYDEN...INEZ
1136 AM EST MON JAN 2 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE EXPECTED THIS
AFTERNOON AND CONTINUE INTO EARLY TUESDAY. AN EVENT TOTAL
ACCUMULATION OF 1 TO 2 INCHES IS EXPECTED...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE GENERALLY ALONG AND TO THE SOUTH OF KY HIGHWAY 80.
DUE TO THE COLD AIR THE SNOW WILL BE LIGHT AND FLUFFY. WHEN COMBINED
WITH THE BRISK WINDS...SOME BLOWING OF THE SNOW CAN BE ANTICIPATED.
WINDS MAY GUST TO 30 MPH THIS AFTERNOON AND WITH ANY SNOW SQUALLS
THROUGH THIS EVENING.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SNOW SHOWERS MAY LINGER INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
KYZ088-118-120-031200-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
1136 AM EST MON JAN 2 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A BLAST OF ARCTIC AIR MOVES IN...SNOW SHOWERS ARE EXPECTED THIS
AFTERNOON THROUGH TUESDAY MORNING. EVENT TOTAL SNOW ACCUMULATIONS OF
1 TO 2 INCHES ARE EXPECTED IN THE VALLEYS...WITH 2 TO 4 INCHES
EXPECTED IN THE HIGHEST TERRAIN ALONG THE VIRGINIA BORDER. LOCALIZED
HIGHER AMOUNTS WILL BE POSSIBLE...AS WELL. DUE TO THE COLD AIR THE
SNOW WILL BE LIGHT AND FLUFFY. WHEN COMBINED WITH THE BRISK
WINDS...SOME BLOWING OF THE SNOW CAN BE ANTICIPATED.
WINDS MAY GUST TO 35 MPH THIS AFTERNOON AND WITH ANY SNOW SQUALLS
THROUGH THIS EVENING.
IN ADDITION...WIND CHILLS WILL BE DOWN IN THE SINGLE DIGITS LATE
TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW SHOWERS MAY LINGER INTO THE BETTER PART OF TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN THEIR SNOWFALL REPORTS THROUGHOUT
THIS EVENT.
RAY/GREIF/JP
In the hours before
Local storm report, Jan 2, 9:50 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EST MON JAN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 2 S SOMERSET 37.05N 84.61W
01/01/2012 M43.00 MPH PULASKI KY AWOS
43 MPH WIND GUST MEASURED AT KSME ASOS.
1130 AM NON-TSTM WND GST 4 NE MOREHEAD 38.23N 83.39W
01/01/2012 M43.00 MPH ROWAN KY MESONET
43 MPH WIND GUST MESURED AT ROWAN COUNTY KY MESONET SITE.
1155 AM NON-TSTM WND GST 4 S OWINGSVILLE 38.08N 83.76W
01/01/2012 M42.00 MPH BATH KY MESONET
42 MPH WIND GUST MEASURED AT BATH COUNTY KY MESONET SITE.
1240 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
01/01/2012 M47.00 MPH MORGAN KY MESONET
47 MPH WIND GUST MEASURED AT MORGAN COUNTY KY MESONET
SITE.
1255 PM NON-TSTM WND GST 2 ESE MOREHEAD 38.18N 83.41W
01/01/2012 M50.00 MPH ROWAN KY PARK/FOREST SRVC
50 MPH WIND GUST MEASURED AT USFS TRIANGLE MOUNTAIN RAWS.
WIND GUST OCCURRED BETWEEN 1202 PM EST AND 102 PM EST AND
THE TIME OF THE EVENT IS ESTIMATED.
0109 PM NON-TSTM WND GST 6 NW CAMPTON 37.78N 83.63W
01/01/2012 M43.00 MPH WOLFE KY PARK/FOREST SRVC
43 MPH WIND GUST MEASURED AT USFS KOOMER RIDGE RAWS AT
1300 FEET ELEVATION.
0140 PM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
01/01/2012 M51.00 MPH MORGAN KY MESONET
51 MPH WIND GUST MEASURED AT MORGAN COUNTY KY MESONET
SITE.
0200 PM NON-TSTM WND GST 13 S PIKEVILLE 37.29N 82.51W
01/01/2012 M48.00 MPH PIKE KY MESONET
48 MPH WIND GUST MEASURED AT PIKE COUNTY KY MESONET SITE
AT 2774 FEET ELEVATION.
0210 PM NON-TSTM WND GST 5 N HINDMAN 37.41N 82.98W
01/01/2012 M47.00 MPH KNOTT KY MESONET
47 MPH WIND GUST MEASURED AT KNOTT COUNTY KY MESONET SITE
AT 1556 FEET ELEVATION.
0315 PM NON-TSTM WND GST 13 S PIKEVILLE 37.29N 82.51W
01/01/2012 M51.00 MPH PIKE KY MESONET
51 MPH WING GUST MEASURED AT PIKE COUNTY KY MESONET SITE
AT 2774 FEET EELVATION.
0315 PM NON-TSTM WND GST 4 NE JACKSON 37.59N 83.32W
01/01/2012 M45.00 MPH BREATHITT KY PARK/FOREST SRVC
45 MPH WIND GUST AT KDF JACKSON RAWS SITE BETWEEN 215 PM
EST AND 315 PM EST AT 1388 FEET ELEVATION.
&&
JPSpecial weather statement, Jan 2, 11:24 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1124 AM EST MON JAN 2 2012
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106>108-111-114-
022300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-JOHNSON-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE
1124 AM EST MON JAN 2 2012
...WINTER MAKING A COMEBACK WITH AN ARCTIC BLAST TODAY AND TONIGHT...
SOME OF THE COLDEST AIR OF THE SEASON IS ON ITS WAY INTO EAST
KENTUCKY. THIS WILL BE ACCOMPANIED...BY SNOW SHOWERS THIS AFTERNOON
AND EVENING. THE SNOW SHOWERS WILL BE HEAVIEST AND MOST WIDESPREAD
DURING THE LATE AFTERNOON AND EVENING HOURS. SOME ACCUMULATION IS
POSSIBLE WITH UP TO AN INCH EXPECTED TO BE ON THE GROUND BY TUESDAY
MORNING...THOUGH LOCALIZED HIGHER AMOUNTS COULD OCCUR IN ANY LOCATIONS
THAT EXPERIENCE PERSISTENT BANDS OF SNOW SHOWERS. DUE TO THE COLD
AIR...THE SNOW WILL BE LIGHT AND FLUFFY...BUT ALSO ABLE TO BE BLOWN
AROUND BY BRISK WEST TO NORTHWEST WINDS. WIND GUSTS OF 30 TO 35 MPH
WILL BE POSSIBLE DURING THIS AFTERNOON AS THE COLDER AIR CONTINUES TO
MOVE INTO EAST KENTUCKY. AS TEMPERATURES FALL INTO THE TEENS TONIGHT...
WIND CHILLS WILL LIKELY DROP INTO THE SINGLE DIGITS FOR A TIME
TONIGHT AND EARLY TUESDAY MORNING.
GREIF/JP
Local storm report, Jan 2, 12:33 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1233 PM EST MON JAN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY SNOW 1 ESE TALBERT 37.42N 83.44W
01/02/2012 M0.9 INCH BREATHITT KY NWS EMPLOYEE
0.9 INCHES OF SNOWFALL IN THE PAST 25 MINUTES BY TONY
EDWARDS.
&&
TBREWERWinter Weather, Letcher
- When
- January 2, 3:00 PM EST to January 3, 9:20 AM EST
- Where
- Letcher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
A volunteer weather spotter reported that 3 inches of snow had fallen at her home since the afternoon of January 2nd. The snow fell at an elevation of about 1400 feet.
Winter Weather, Leslie
- When
- January 3, 12:00 AM EST to 5:30 AM EST
- Where
- Leslie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
An inch of snow had fallen in Hyden.
Winter Weather, Pike
- When
- January 3, 12:00 AM EST to 6:15 AM EST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A volunteer weather spotter reported that 3 inches of snow had fallen at Grassy Creek.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357147, 357145, 357146.